MAUDE Adverse Event Report: CANDELA CORPORATION VBEAM PRIMA LASER SYSTEM

CANDELA CORPORATION VBEAM PRIMA LASER SYSTEM
Model Number VBEAM PRIMA
Medical Device Problem Codes Electrical /Electronic Property Problem (1198); Detachment of Device or Device Component (2907); Insufficient Device Problem Information (3190); Noise, Audible (3273)
Health Effect - Clinical Code Tinnitus (2103)
Date of Event 10/02/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is pending.Device has been removed from end-user facility and shipped to candela.Candela received device; evaluation pending.
 
Event or Problem Description
Candela customer, a distributor in netherlands, reported that there was an "explosion" within a vbeam prima which occurred during preventive maintenance of the device.It was reported that there were no injuries related to the event; pcb board was bowed, and no fragments breached the system.Candela team met with customer to further discuss the reported event on 10oct2024.At this time, it was reported that the field service engineer (fse) servicing the device at the time of the malfunction had ringing in his ears (tinnitus) following the event.He had not sought medical attention.Per candela regulatory reportability decision for loud noise occurrence, the laser operates between 50 dba and 70 dba during normal use.If a failure would occur, it would be an impulse acoustical noise above 80dba, but below 140 dba.The user or patient could potentially be subjected to the following condition(s): temporary ringing or buzzing in ear, most conditions lasting less than 16 to 48 hours.Further follow up from customer on (b)(6) 2024 reported that the fse continued to have tinnitus and has sought medical attention.The fse follow-up notes that he started the annual preventive maintenance of the vbeam prima (b)(6) 2024 at (b)(6) hospital.While servicing the vbeam prima and measuring the energy, with all housings mounted, the igbt of the prima malfunctioned.This happened suddenly, without any cause/indication.After the incident, the system's computer was still working.The fse had been working with the system for 2.5 hours before the malfunction occurred.The system was on the right-hand side of the fse, the front of the system, where the igbt of the system is mounted, was on the right-hand side, about 30 cm away from fse.All the covers and shields were on the system.The components of the igbt and the pcb left a dent in the aluminum shields.Since the incident, the fse notes he has had a "noise/squeaking" in his ears and not getting any better.He is "particularly bothered by it at night, when it buzzes in my ears all night where it used to be quiet." the fse indicates he can hear it during the day.However, "it is less noticeable because of the everyday sounds." he has had appointments with both family doctor and an ear, nose, and throat specialist.The fse alleges that results of hearing test show a "slight hearing loss in my right ear compared to my left ear." it is unclear whether the "noise/beeping" is permanent.Additional information was solicitated; unable to obtain a doctor report.
 
Additional Manufacturer Narrative
Distributor field service engineer (fse) reported, while servicing the vbeam prima and measuring the energy with all housings mounted (system enclosed), the igbt of the prima exploded.Igbt component is located within the system enclosure.This happened suddenly, without any cause/indication, after the explosion the system's computer was still working.All the covers and shields were on the system.The components of the igbt and the pcb left a dent in the aluminum shields; debris did not escape the device.Device was removed from end-user facility by distributor.Distributor shipped device to candela operations in madrid, spain where it was evaluated by candela.Per initial visual inspection of the system, the side cover and internal hv cover were found distorted.Removing both covers showed parts of the hv igbt broken and missing from the assembly.There did not appear to be any other damage surrounding the igbt apart from the bent covers.The remaining hv assembly was checked for damage or loose components and wiring, but nothing was found.Dye kit was from 2023 and 1.4 upgrade had not been completed.After removal of the damaged component and ensuring the system was safe, it was switched on and the device data saved for analysis.Per review of the data, the fault log showed no other issue (except low dye energy) for when the igbt failure occurred.There were no other indications of damaged components or bad connections.The defective igbt was replaced with a new igbt from stock.The system was then tested and the new igbt monitored for signs of failure; could not reproduce any fault in the system and testing was completed.Testing with a replaced igbt was successful.It therefore indicates that component failure of the of the igbt module occurred without external factors.The most probable cause for this event can be traced to cause traced to component failure indicating that this is a random or expected component failure without any design or manufacturing issue.Review of risk management documents demonstrate that the reported risk is captured and assessed.No further corrective actions required for this complaint at this time.Risk information is then subject to periodic risk reviews and trend tracking, which may require additional actions and/or review.The igbt component was replaced and tested.It was determined that the system can be put back into operation at customer's site.Per review of risk management documents, the risk rating does not exceed candela threshold.No further corrective actions required for this complaint at this time.

Brand Name
VBEAM PRIMA LASER SYSTEM
Common Device Name
VBEAM PRIMA
Manufacturer (Section D)
CANDELA CORPORATION
251 locke drive
marlborough MA 01752
Manufacturer Contact
greg wallender
251 locke drive
marlborough, MA 01752
5083580463
MDR Report Key20601782
Report Number3016496662-2024-00005
Device Sequence Number18378563
Product Code GEX
UDI-Device Identifier00817495022963
UDI-Public(01)00817495022963(11)190626
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K230990
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/08/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberVBEAM PRIMA
Device Catalogue Number9914-00-9080
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/10/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/04/2024
Supplement Report FDA Received Date01/08/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/26/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age47 YR
Patient SexMale